Colorado, 2021

Debris Flow in Colorado, July 14, 2021

July 14, 2021 · NWS GJT · 1 event in 1 county or zone

A broader midlevel trough moved across western Colorado and acted on ample residual monsoonal moisture to produce numerous showers and thunderstorms across the area. Some storms produced heavy rain which led to localized debris flows across portions of the Grizzly Creek Fire burn scar.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A broader midlevel trough moved across western Colorado and acted on ample residual monsoonal moisture to produce numerous showers and thunderstorms across the area. Some storms produced heavy rain which led to localized debris flows across portions of the Grizzly Creek Fire burn scar.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 14, 12:57 PM MST, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 14, 12:57 PM MST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
157 PM MDT Wed Jul 14 2021

.SHORT TERM...(Tonight through Thursday night)
Issued at 157 PM MDT Wed Jul 14 2021

Few things going on this afternoon across the forecast area with
dense debris clouds stunting convective potential across our
southern zones, while shortwave energy enters from the northwest.
HiRez models driving a strong line of convection south into the
Bookcliffs/Tavaputs ranges this afternoon (verifying nicely right
now) with convection pushing south through this evening. Heavy
rainfall has been noted with innocuous cells earlier today and
potential for strong cells passing over burn scars will be high
this evening. Flash Flood Watches were issued earlier today and no
plans on pulling those down. Convection is expected to end between
04Z and 06Z this evening as it drift into our southern zones and
encounters cooler and more stable conditions.

Thursday and Thursday night as not exactly a rinse and repeat
forecast as we will see some drying across the area, but
convection will be more diurnally driven (pop and drop) with
precipitable water values trailing off below an inch in most
areas. Seasonal temps look appropriate and on track with current
guidance numbers.

.LONG TERM...(Friday through Wednesday)
Issued at 157 PM MDT Wed Jul 14 2021

High pressure strengthens over Rockies this weekend with drying
and warming conditions setting in. Diurnally driven convection
becomes more isolated in nature and confined to the higher terrain
near the divide and over our southern zones. Northern areas looks
to be the driest and will see humidity values dropping as
temperatures start climbing. This should elevate fire weather
concerns as we move into early next week, although no major wind
events noted at this time.

The ridge axis is expected to shift eastward by mid-week, which
will open the door for another burst of monsoonal moisture. Models
driving precipitable water values over 1.25 inches, promising the
potential for heavy rainfall once again. Still plenty of time
before we get to enjoy this next round, but it's nice these waves
of higher moisture sweeping through.

Temperatures will rebound into the 5 to 10 degrees above normal
range which sends the lower valleys back into the triple digits by
Monday, with temps backing off by mid-week as the deeper moisture
returns.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1143 AM MDT Wed Jul 14 2021

Swath of light, stratiform precipitation will continue to slide
southeast across southwest Colorado through early this afternoon
with new thunderstorms developing north of I-70. The strong
thunderstorms will push south of I-70 between 00Z-03Z and exit
south of the area by 06Z. Expect MVFR/IFR conditions with CIGS and
VSBYS restricted at times as showers pass through. Outside of
convection, VFR conditions will prevail with widespread smoke from
western wildfires.

&&

.HYDROLOGY...
Issued at 157 PM MDT Wed Jul 14 2021

Ample monsoonal moisture streaming across the region will bring
widespread showers and thunderstorms through this evening. The
potential for heavy rain falling over already saturated soils as
well as recent burn scars have prompted the issuance of Flash
Flood Watches through this evening. Areas highlighted this
morning reflect regions which have received higher precipitation
totals within the last 24 hours. Even though increased storm
motion is expected today, locally heavy rainfall will enhance the
risk for localized flash flooding within areas specified below.
Please continue to monitor the forecast for any updates to
flooding highlights.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch through this evening for COZ003-018-019.

UT...Flash Flood Watch through this evening for UTZ028.

&&

SHORT TERM...JDC
LONG TERM...MAC
AVIATION...ERW/JDC
HYDROLOGY...TGJT
Hazardous weather outlook, Jul 14, 3:49 AM MST, 12 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
449 AM MDT Wed Jul 14 2021

COZ001>014-017>023-UTZ022>025-027>029-151100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
449 AM MDT Wed Jul 14 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms will develop this
afternoon with storms producing gusty outflow winds as well as
brief moderate to heavy rain. The potential for heavy rain
falling over burn scars as well as already saturated soils across
the San Juans in southwest Colorado may lead to flash flooding and
debris flows.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Drier conditions return Thursday as high pressure strengthens back
over the Great Basin. However, diurnal storms will persist over
the higher terrain through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 14, 12:59 PM MST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
159 PM MDT Wed Jul 14 2021

COZ003-007-013-142045-
Roan and Tavaputs Plateaus CO-Flat Tops CO-
Debeque to Silt Corridor CO-
159 PM MDT Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GARFIELD COUNTY UNTIL 245
PM MDT...

At 158 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Rifle, or 32 miles northwest of Glenwood Springs,
moving east at 25 mph.

Half inch  hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rio Blanco.

This includes Colorado 13 between mile markers 13 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3969 10798 3983 10794 3981 10758 3969 10757
      3958 10768
TIME...MOT...LOC 1958Z 283DEG 21KT 3976 10788

MDM/MAC
Special weather statement, Jul 14, 2:16 PM MST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
316 PM MDT Wed Jul 14 2021

COZ007>010-012-142200-
Central Colorado River Basin CO-Grand and Battlement Mesas CO-
Debeque to Silt Corridor CO-
Gore and Elk Mountains/Central Mountain Valleys CO-
West Elk and Sawatch Mountains CO-
316 PM MDT Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PITKIN...
NORTHEASTERN DELTA AND NORTHEASTERN MESA COUNTIES UNTIL 400 PM MDT...

At 316 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Carbondale to 19 miles south of Silt to
Collbran. Movement was south at 15 mph.

Frequent cloud to ground lightning, penny size hail and winds in
excess of 40 mph will be possible with these storms.

Locations impacted include...
Collbran and Plateau City.

This includes Colorado 133 between mile markers 53 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3921 10720 3909 10761 3912 10806 3933 10799
      3932 10761 3942 10728
TIME...MOT...LOC 2116Z 002DEG 12KT 3935 10730 3925 10762 3926 10797

MDA
Special weather statement, Jul 14, 2:17 PM MST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
317 PM MDT Wed Jul 14 2021

UTZ024-025-142200-
Eastern Uinta Basin UT-Tavaputs Plateau UT-
317 PM MDT Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN UINTAH COUNTY UNTIL
400 PM MDT...

At 316 PM MDT, Doppler radar was tracking a strong thunderstorm 27
miles south of Myton, or 33 miles southeast of Duchesne, moving
southeast at 30 mph.

Penny size  hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Uintah
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3960 11003 3963 11000 3964 11001 3966 10999
      3968 10999 3968 11000 3971 10997 3974 10999
      3974 10997 3972 10995 3977 10992 3979 10993
      3979 10988 3981 10989 3981 10997 3991 10997
      3993 10992 3969 10961 3956 10979 3953 11005
TIME...MOT...LOC 2116Z 324DEG 24KT 3980 10999

MDM/TGR
Special weather statement, Jul 14, 4:19 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
519 PM MDT Wed Jul 14 2021

COZ001>003-006-007-013-017-UTZ025-027-150000-
Roan and Tavaputs Plateaus CO-Flat Tops CO-
Uncompahgre Plateau/Dallas Divide CO-Debeque to Silt Corridor CO-
Grand Valley CO-Lower Yampa River Basin CO-
Central Yampa River Basin CO-Arches/Grand Flat UT-
Tavaputs Plateau UT-
519 PM MDT Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MESA...SOUTHWESTERN
GARFIELD...SOUTHWESTERN RIO BLANCO AND EAST CENTRAL GRAND COUNTIES
UNTIL 600 PM MDT...

At 518 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles southeast of Rangely to 32 miles
northwest of De Beque to 22 miles northwest of Fruita to 28 miles
east of Green River. Movement was east at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Fruita, Mack, Cisco and Loma.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 1 and 19.
 Interstate 70 in Utah between mile markers 205 and 231.
 Utah 128 between mile markers 38 and 44.
 Colorado 13 between mile markers 22 and 28.
 Colorado 139 between mile markers 1 and 31.

LAT...LON 3986 10788 3954 10816 3911 10879 3889 10929
      3905 10976 3937 10906 3966 10872 3998 10849
TIME...MOT...LOC 2318Z 285DEG 28KT 3997 10850 3964 10868 3938 10902
3910 10966

MDM/TGR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Garfield

When
July 14, 4:30 PM MST
Where
Garfield County, 2.24 mi WNW of Allen to 2.75 mi WNW of Allen
Cause
Heavy Rain / Burn Area
Property damage
$100,000
Reported by
Department of Highways
Coordinates
39.590, -107.170

Two minor debris flows occurred across the southern portion of the Grizzly Creek Fire burn area. One to three inches of very slick mud ran across Interstate 70 at mile marker 128 off Cinnamon Creek from the south side of Glenwood Canyon. Mud also ran underneath the railroad tracks north of I-70 in this section. Radar estimated 0.20 to 0.50 inches of rain fell across the area. I-70 was closed in both directions for several hours due to cleanup operations.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959843.